Proton pump inhibitors adverse effects are nothing to be trifled with and are often the result of overuse. Proton pump inhibitors (PPIs) are medications designed to combat excessive stomach acid, and to relieve acid reflux (gastroesophageal reflux disease, also known as GERD). The proper levels of stomach acid facilitate the breakdown of nutrients for absorption into the bloodstream. Mild food-related indigestion and heartburn and other intestinal woes do not necessarily indicate a severe problem. The occasional use of antacids will often help with this. On the other hand, acid reflux is another issue and can cause long-lasting, if not permanent damage to the esophagus. This is a serious matter and should be addressed by a physician. Patients should be aware, however, that there are negative side-effects associated with PPIs, especially with long-term usage and/or overuse.

TYPICAL PROTON PUMP INHIBITORS ADVERSE EFFECTS

Some of the proton pump inhibitors adverse effects are as follows:

  • Iron and B12 deficiency – Stomach acid breaks down iron and B vitamins from food into substances that can be quickly absorbed into the blood stream. Low levels of stomach acid may cause deficiencies. Adverse effects are mild, but users should be aware of the issue.
  • Abdominal pain, bloating, diarrhea, and nausea – These symptoms can range from mildly uncomfortable to chronic and severe. C. difficile diarrhea is caused by low levels of stomach acid and is a severe side-effect that can put one’s health at risk.
  • Fractures – Some studies show a correlation between the use of PPIs and bone fractures. Low stomach acid levels can lead to adverse effects including absorption of calcium. Low calcium levels can cause weak bones and osteoporosis. In 2010, the FDA concluded that there is enough associated risk to justify a warning.
  • Pneumonia – There is documented association of PPIs and pneumonia. Bacteria does not do well in the presence of stomach acid. If stomach acid is reduced, bacteria levels can climb. Acid reflux causes the contents of the stomach to travel up the esophagus. Increased amounts of bacteria accompany the stomach contents and can be inhaled into the lungs causing pneumonia.
  • Increased risk of cardiovascular issues – PPIs have been shown to increase the possibility of heart attacks significantly. PPIs reduce the output of nitric oxide, a vital substance that aids in the dilation of blood vessels and improved blood flow. PPIs are thought to have an adverse impact on blood vessels.
  • Kidney disease – Kidney damage is another serious result of proton pump inhibitors adverse effects. A Journal of the American Society of Nephrology study in April 2016 has shown that long-time PPI users are at risk of chronic kidney disease and renal failure.

If proton pump inhibitors adverse effects have caused you or a loved one health-related issues, it may be time to contact an experienced pharmaceutical attorney. Evidence has shown that drug manufacturers are aware of the risks, but have failed to inform doctors or patients of the possible side-effects.